Pennsylvania, 2018

Flooding in Pennsylvania, February 11 to 12, 2018

February 11 to 12, 2018 · NWS PHI · 2 events in 1 county or zone

Several periods of heavy rain fell along a slow moving frontal boundary across the region. Rainfall amounts ranged one to just over two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several periods of heavy rain fell along a slow moving frontal boundary across the region. Rainfall amounts ranged one to just over two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 11, 7:55 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 11, 7:55 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
755 AM EST Sun Feb 11 2018

.SYNOPSIS...
Broad low pressure lifts through the region today, and then a
cold front passes through tonight. High pressure passes north of
the area Tuesday, and then moves offshore Tuesday night. A warm
front lifts to the north on Wednesday. Several disturbances
pass to the north through the end of the week, dragging cold
fronts through the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
615 am update: I increased QPF along the I-95/I-295 corridors
through 18Z given radar representation upstream and
extrapolation of the strongest precipitation. Used a blend of
past three HRRR simulations, the 06Z NAM Nest, latest WPC
guidance, and previous forecast, with strongest weighting toward
the HRRR simulations. Tweaked PoPs a little bit based on timing
of precipitation this morning, as well, though these changes
were minor. Based on latest surface obs, dense fog advisory
should be allowed to expire at 7 am and will cover remaining
threat with special weather statement.

445 am update: Added slight chance thunder to areas south of
the Mason-Dixon Line in coordination with LWX late this
afternoon and this evening based on model soundings indicating
thin positive buoyancy profiles, potential for a reprieve in the
more widespread rain this afternoon, and approach of smaller-
scale frontal/surface low lift. Latest radar shows the next
region of steadier precipitation intensifying rapidly in
central/southwest Virginia downstream of another perturbation
moving through the Appalachians this morning. Extrapolation of
this precipitation shows it should move somewhat north of the
max QPE axis that occurred during the past 6-9 hours, likely
near the I-95/I-295 corridors. The HRRR and 06Z NAM Nest seem to
have a better handle on this than the NAM/RAP, suggesting a
continued north bias of the model projections. May make some
more tweaks to QPF for the 630 am update.

Though the densest fog has become patchier in the past couple of
hours, still seeing several observations of a quarter mile or
less, including at KPHL, KPNE, and KMQS, with many more close to
the threshold. As such, have no plans to drop the dense fog
advisory before expiration time at this point.

Previous discussion...

00z objective upper-air analysis indicates an elongated 165+ kt
250-mb jet streak from the Upper Midwest to the Saint Lawrence
Valley, with a positively-tilted trough across central Canada
into the northern U.S. and a southern-stream trough approaching
the Lower Mississippi Valley. A series of midlevel perturbations
extended to the northeast of this southern-stream trough axis,
with a notable example approaching the Appalachian spine at 500
mb. Substantial low- level warm/moist advection continues east
of the Appalachians, with a 40-kt jet straddling the coast along
the Mid-Atlantic. At the surface, low pressure was centered in
Tennessee at 07z and was moving northeast along a baroclinic
zone stretching from southeast Texas to the far eastern Ohio
Valley, then eastward through the central/southern Mid-Atlantic.

Overall, model verification of the evolution of the prolonged
heavy rain event has been a mixed bag. Models, as usual, have
struggled with the northward progression of the warm front east
of the Appalachians, and this has had major implications on the
axis of heaviest rainfall so far. Through the overnight hours, a
swath of 1- 2+ inches of rain has occurred from the Eastern
Shore of Maryland through central Delaware into far southeastern
New Jersey. This is about 100 miles south of what the
NAM/RAP/SREF were indicating last night, in much closer
proximity to the GFS/ECMWF/HRRR depictions. As suspected, the
GFS/WRF-ARW/NMM were way overdone with QPF through the overnight
hours. The end result has been a mostly beneficial rain so far,
with Delmarva flash flood guidance sufficiently high to prevent
much more than typical/nuisance drainage issues so far.
Furthermore, in the urban corridor, 12-hour totals of 0.4-0.8
inches have been fairly easy to handle (in terms of runoff).

However, there is a long way to go with the event, and several
perturbations downstream of the main surface low will lead to
periodic bouts of steadier rainfall through the day across the
area. Furthermore, the models have trended north with the
maximum QPF axis today (generally averaging slightly northwest
of the I-95 corridor). My suspicion is that this is too far
north, though by how much I am not certain. The forecast is a
blend of most of the short-term guidance with heavier weight
given to the better-performing guidance so far (HRRR and ECMWF,
in particular), with fairly low weight given to the NAM/NAM Nest
given continued issues being displaced too far north this
morning, even in the very near term.

Present indications are that another round of heavier
precipitation will move through the urban corridor northwest
into the Lehigh Valley this morning, and have bumped QPF
considerably in this region based on this fairly strong signal.
Late this morning into this afternoon is when the peak of the
rapid-response flooding should occur (mainly of the poor-
drainage/urban variety). The QPF signal from the guidance is
rather high (generally 0.75 to 1.5 inches during the day), and
flash flood guidance in this region is on par with these
numbers. Furthermore, river responses should begin to occur in
the urban corridor and vicinity this afternoon, with several
expected to reach action stage or higher by this evening. Thus,
the flood watch looks good and was unchanged with this morning's
forecast package.

Just how far north the warm front makes it will be all the
difference between highs around or below 50 versus highs
near/above 60. Currently, the battleground I have placed in the
grids is generally the I-76/I-276/I-195 corridors, though
confidence is very low. Some spots will likely have max
temperature errors on the order of ten degrees or more today. Of
greater certainty is highs in the 40s in the southern Poconos
and northern New Jersey versus highs approaching 70 in the far
southern CWA. Records at Georgetown, DE, and Atlantic City are
in jeopardy today.

Finally, there is the issue of fog this morning. Generally, the
densest fog has already occurred as rain has picked up the last
couple of hours. However, still seeing widespread quarter to
three- quarters of a mile visibilities in the Lehigh Valley and
the northwest Philly suburbs. For now, think it is wise to keep
the dense fog advisory in place, but I suspect this will be
chipped away from south to north before expiration time.
However, at least patchy fog is expected to persist north of the
warm front today, so will keep mention in the grids.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
The surface low will pass through the region this evening, and
the southwestward-extending cold front will begin its progress
through the area thereafter. This should slowly shut off
precipitation chances from northwest to southeast through the
period. High-resolution models indicate that the last major
batch of precipitation should move through early this evening,
with rain becoming lighter and more scattered in nature
thereafter. The PoPs reflect these general trends, with chances
becoming confined to the far southeast CWA by daybreak Monday.

Temperatures are once again a challenge with the location of
the northward-progressing warm front and southeastward-
progressing cold front being key factors in how hourly values
evolve. Given overall poor model performance so far with the
warm front in particular, confidence is not high with the
forecast numbers tonight. For example, the Poconos and Lehigh
Valley may be considerably colder than forecast if the cold
front makes steadier progress southeastward. For now, have sub-
freezing temps confined to the southern Poconos and vicinity,
with temperatures in the upper 30s and low 40s elsewhere. Winds
will be switching to the west/northwest as the cold front moves
through the area, and may become gusty near daybreak.

The main threat during this period will be stream/river
flooding, which is discussed in the Hydrology section below.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Cold front will be through most of the region by Monday
morning, but will be hung up over the Mid-Atlantic. This will
keep some lingering rain across the Delmarva and southern NJ
through the middle of the day. Additional rainfall will
generally up less than 1/10 inch QPF. Otherwise, high pressure
noses in from the northwest. Skies clear out north and west of
the Fall Line by midday Monday, and clouds thin out over the
rest of the region by Monday evening. A more seasonal airmass
builds into the region with highs in the mid 30s in the Poconos,
and otherwise in the low to mid 40s for the rest of southeast
PA and most of NJ, and in the mid to upper 40s in the Delmarva.

High pressure then passes north of the region Tuesday and moves
offshore Tuesday night. Return flow sets up by Tuesday morning,
and warm front lifts north towards the region, and that warm
front will be through the region Wednesday. Some light precip,
possibly starting out as snow Tuesday night, then rain on
Wednesday, is possible with the approach and passage of that
warm front.

From there, a series of low pressure systems will pass north of
the region through the end of the week. The passage of each low
will drag a cold front through the Northeast and Mid-Atlantic.
Based on the latest model guidance, the bulk of the energy and
support, as well as the bulk of the QPF looks to stay north of
the region, but confidence is fairly low. Even though there will
be shot of cold air behind each cold front, the airmass appears
to be transient, so precip should start out as rain Thursday,
continues through Friday, and then possibly ends as snow Friday
night. This pattern continues into the weekend.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Generally IFR or worse conditions expected through most
of the day, though may see some improvement to MVFR in the
afternoon at ILG/ACY/MIV. Rain expected for most of the day,
with varying CIGs/VSBYs likely during moderate/heavy precip.
LLWS expected at all sites during the day as a strong south-
southwest low-level jet traverses the region. Light/variable
surface winds will become southerly or southwesterly during the
afternoon, with gusts to 20 kts possible at ACY/MIV/ILG.
Moderate confidence.

Tonight...Gradual improvement to VFR during the
evening/overnight hours (with precip gradually ending from
northwest to southeast), with winds becoming west or northwest
between 03Z and 09Z. Speeds around 10 kts after this transition,
with occasional gusts to 20 kts possible. Moderate confidence.

Outlook...

Monday...VFR for most terminals, though lingering MVFR
conditions possible in -RA at KMIV/KACY through Monday
afternoon. NW winds less than 10 kt. Moderate confidence.

Monday night and Tuesday...VFR. N winds Monday night becoming E
on Tuesday less than 10 kt. Moderate confidence.

Tuesday night through Thursday...Generally VFR conditions with
periods of MVFR as rain moves in. Winds less than 10 KT through
the period, though direction will be variable. Low confidence.

&&

.MARINE...
745 AM: A quick update has been sent to issue a Dense Fog
Advisory for the remaining coastal waters (off Delaware), as
available coastal cameras show quite a bit of fog over the
water. The Dense Fog Advisory goes through 10 AM for all waters,
however this may need to be extended. Also lowered winds and
seas quite a bit to start.

Rain will continue through the day, and there is even a chance
for a rumble of thunder this afternoon. Visibility restrictions
and locally higher waves should be expected with the heavier
rainfall.

Meanwhile, seas will be on the rise this morning, and
south/southwest winds are slowly picking up. Advisory thresholds
should be exceeded by late this morning, and small craft
advisories continue for the Atlantic waters through tonight,
with Delaware Bay featuring an advisory from 10 am to 6 pm.

Outlook...
Monday...Lingering showers over southern NJ/DE waters in the
morning. Ocean seas remain around 5 feet, so will extend the SCA
into Monday afternoon. N winds 10-20 kt. High confidence.

Tuesday through Thursday...Winds and seas should be mostly
below SCA criteria, though ocean seas may build to 5 feet late
Thursday. Moderate confidence.

&&

.HYDROLOGY...
Some flooding is possible today, and a Flood Watch remains
effect through this evening for much of the region.

Total rainfall amounts of 2-3 inches are forecast along the
I-95 corridor. While the first few inches of soil may be soft, a
frozen ground lies underneath mainly along and north of I-78.
Given this and the moisture in the ground, runoff will be very
efficient.

The heaviest rain is expected to occur through this afternoon.
The potential for low-lying flooding will continue as long as
the rain falls, while the potential for river flooding exists
into Monday.

The heaviest axis of precipitation is expected to be along or
near the I-95 corridor. Rivers in southeast Pennsylvania
including the lower Schuylkill, and rivers in central and
northern New Jersey including the Raritan and Passaic could all
approach flood stage or experience minor flooding. If the
Raritan basin sees the brunt of the rainfall, the Millstone
River could experience moderate flooding.

Visit the AHPS web site to see where our main concerns are.

The AHPS website is:

https:/water.weather.gov/ahps2/index.php?wfo=phi

&&

.CLIMATE...
The only climate site that may have their record high
temperature challenged today is Georgetown, Delaware. The
current record high temperature for this location is 71 in 2009.

We are also looking at possible record daily rainfall today.
The records are below for reference.

    2/11

ACY 1.70 1886

PHl 1.85 1983

ILG 1.62 1983

ABE 1.40 1983

TTN 1.60 1983

GED 2.10 1994

RDG 1.26 1886

MPO 2.47 1960

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ060>062-070-071-
     101>106.
NJ...Flood Watch through this evening for NJZ007>010-012>027.
DE...Flood Watch through this evening for DEZ001-002.
MD...Flood Watch through this evening for MDZ008-012-015-019-020.
MARINE...Dense Fog Advisory until 10 AM EST this morning for ANZ430-431-
     450>455.
     Small Craft Advisory until 5 PM EST Monday for ANZ450>455.
     Small Craft Advisory until 6 PM EST this evening for ANZ430-
     431.

&&

Synopsis...MPS
Near Term...CMS
Short Term...CMS
Long Term...MPS
Aviation...CMS/MPS
Marine...CMS/Gorse/MPS
Hydrology...
Climate...
Hazardous weather outlook, Feb 11, 7:57 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
757 AM EST Sun Feb 11 2018

DEZ001-002-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070-
071-101>106-121300-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Warren-
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
757 AM EST Sun Feb 11 2018

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Areas of fog this morning will be locally dense.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-004-NJZ001-PAZ054-055-121300-
Inland Sussex-Delaware Beaches-Sussex-Carbon-Monroe-
757 AM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for southern Delaware, northern
New Jersey and northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Periods of heavy rain today and tonight may result in flooding in
poor drainage areas, including urban areas.

Locally dense fog is possible this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-121300-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
757 AM EST Sun Feb 11 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Feb 11, 6:55 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
655 AM EST Sun Feb 11 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-111500-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Newton, Washington, Morristown, Flemington, Somerville,
New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, Cape May Court House, Ocean City,
Atlantic City, Long Beach Island, Wharton State Forest,
Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Media,
Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square,
Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
655 AM EST Sun Feb 11 2018

...Areas of fog, with locally dense fog, will continue through
mid-morning...

Though widespread dense fog has slowly improved this morning,
visibilities are still generally between a half mile and two miles
in most of the region. Visibilities may be locally reduced to a
quarter mile in spots. Combined with the moderate to heavy rain
moving through the area this morning, this will make travel
difficult. If driving this morning, slow down and maintain extra
space from vehicles in front of you.

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Montgomery

When
February 11, 9:30 AM EST to 11:30 AM EST
Where
Montgomery County, Skippack to 0.3 mi W of Skippack
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.230, -75.400

Flooding on state highway 73 between Bridge and church roads was reported which closed all lanes.

Flood, Montgomery

When
February 11, 10:51 PM EST to February 12, 12:51 AM EST
Where
Montgomery County, 1.08 mi ENE of Schwenksville Arpt to 1.05 mi N of Schwenksville Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.257, -75.482

Flooding on Neiffer road between Game Farm and Big roads which closed all lanes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730608, 730610.